Colorado, 2011Drought in Colorado, September 1 to 30, 2011
September 1 to 30, 2011 · NWS GJT · 6 events in 6 counties and zones
A moderately active monsoon extended into early September and did bring areas of localized heavy rainfall to portions of Southwest Colorado. However abnormally dry to moderate drought conditions were able to remain in place through September.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately active monsoon extended into early September and did bring areas of localized heavy rainfall to portions of Southwest Colorado. However abnormally dry to moderate drought conditions were able to remain in place through September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 2:34 PM MST, 9 hours 26 minutes earlier.
Area forecast discussion, Aug 31, 2:34 PM MST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
334 PM MDT WED AUG 31 2011
.SHORT TERM DISCUSSION...TONIGHT THROUGH SATURDAY...
AN AREA OF HIGHER PRECIPITABLE WATER WAS CURRENTLY WRAPPING NORTHEAST
THROUGH THE FOUR CORNERS AND AROUND AN UPPER HIGH OVER SOUTHERN NM.
MODELS SHOW EMBEDDED DISTURBANCES CROSSING THE CENTRAL AND SOUTHERN
AREAS THIS EVENING FOR A CONTINUATION OF SCATTERED SHOWERS AND
STORMS. LESS MOISTURE WAS ACROSS THE NORTH BUT SUFFICIENT SHEAR AND
INSTABILITY FOR ISOLATED STORMS THERE...DIMINISHING AFTER SUNSET.
NORTHERN STORMS...HOWEVER...WILL BE STRONGER DUE TO BETTER SHEAR AND
UPPER DIVERGENCE LATE TODAY. NORTHERN STORMS WILL MOVE AT A GOOD CLIP
IN STRONGER STEERING FLOW ALOFT...AND CAPABLE OF PRODUCING STRONG
GUSTS. DOWN SOUTH...STEERING WINDS NOT AS STRONG BUT STILL ENOUGH TO
KEEP STORMS MOVING AND REDUCE THE THREAT OF FLASH FLOODING.
SHORT WAVE WILL BE WEAKENING AS THE SRN PORTION APPROACHES THE
NORTHWESTERN HALF OF THE FORECAST AREA. DRIER AIR WILL BE ADVECTING
INTO NE UTAH/NW COLORADO CORNER FROM THE SOUTHWEST. THIS IS EVIDENT
ON RECENT WATER VAPOR IMAGES THAT SHOWS DRIER AIR STREAMING
NORTHEAST AHEAD OF THE NRN ROCKIES SHORT WAVE. CONVECTIVE POTENTIAL
WILL BE SIGNIFICANTLY REDUCED AND LOWERED POPS TO INDICATE DRY
WEATHER FOR THURSDAY AFTERNOON.
A MOISTURE GRADIENT WILL EXIST NEAR THE I70 CORRIDOR AS HIGHER
PRECIPITABLE WATER FROM ARIZONA CONTINUES TO STREAM INTO SW
COLORADO. LIKE TODAY...STORMS MAY BE TRIGGERED BY A WEAK SHORT WAVE
EMBEDDED IN THE FLOW RATHER THAN TERRAIN INDUCED.
FRIDAY AND SATURDAY...SHALLOW COOL FRONT SETTLES INTO NE UTAH/NW
COLORADO THURSDAY NIGHT WITH DRIER AIR ALOFT NORTH OF THE BOUNDARY.
THIS WILL KEEP THE AIR MASS STABLE INTO SATURDAY AND NO AFTERNOON
STORMS ARE EXPECTED...BUT TEMPS WILL BE A FEW DEGREES COOLER.
FARTHER SOUTH...THE SUBTROPICAL HIGH WILL BE CENTERED OVER NEW
MEXICO. MOISTURE REMAINS TRAPPED BENEATH THE HIGH AND DIURNAL
HEATING WILL TRIGGER SCATTERED STORMS OVER THE SAN JUAN MOUNTAINS.
.LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH TUESDAY...
MED RANGE MODELS AND ENSEMBLES IN GOOD AGREEMENT IN DIGGING AN
UPPER TROF INTO THE UPPER GREAT LAKES AND OHIO VALLEY SATURDAY NIGHT
INTO SUNDAY. THIS WILL HAPPEN AS ANOTHER TROF MOVES OUT OF THE
EASTERN PACIFIC TOWARD THE LEFT COAST...WITH THE SUB TROPICAL HIGH
PRESSURE SYSTEM RE-CENTERING NEAR THE 4 CORNERS REGION. RESIDUAL
MOISTURE UNDER THE RIDGE WILL MOVE BACK TOWARD THE SOUTHERN CWA...BUT
A MUCH BETTER PUSH WILL MOVE IN ON MONDAY BY THE TIGHTENING
SOUTHERLY FLOW AS THE WESTERN TROF MIGRATES ON SHORE.
THE ENERGY/DYNAMICS FROM THIS SHEARING TROF WILL MOVE THROUGH THE
FLOW OVER THE GREAT BASIN AND WESTERN ROCKIES EARLY TO MID WEEK...AND
WITH ADDITIONAL SUPPORT FOR ASCENT COMING FROM A FAVORABLE JET
LOCATION...EXPECT STORMS TO INCREASE IN COVERAGE AND INTENSITY.
THIS HANDLED WELL IN CURRENT GRIDS WITH THE MAIN CHANGE TO FORECAST
BEING A REDUCTION IN AFTERNOON TEMPERATURES WITH ANTICIPATED CLOUD
COVERAGE AND A CONVECTIVELY DRIVEN FRONTAL PASSAGE TUESDAY NIGHT.
HOWEVER TEMPERATURES LOOK TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL
FOR EARLY SEPTEMBER.
&&
.AVIATION...
WIDESPREAD SOUTHWEST SURFACE WINDS OF 15-25 KTS WITH GUSTS TO 35 KTS
WILL PERSIST ACROSS NORTHWEST CO THROUGH 00Z.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH
EVENING BEFORE DIMINISHING BY 06Z TONIGHT. MAIN HAZARD FROM STORMS
WILL BE STRONG GUSTY OUTFLOW WINDS UP TO 40 TO 45 KTS. STRONGEST
STORMS SHOULD BE NORTH OF A KGJT-KASE LINE. LOCAL MVFR
VISIBILITY/CIGS ARE POSSIBLE NEAR ANY THUNDERSTORM.
&&
.FIRE WEATHER...
THE COMPLETION OF THE RIDGE BREAK DOWN WILL TAKE PLACE TOMORROW AS
THE THE UPPER LEVEL TROF MOVES OUT OF THE PACIFIC NORTHWEST
INTO THE NORTHERN ROCKIES BY TOMORROW EVENING. THIS WILL FORCE DRY
AIR OUT OF THE WESTERN GREAT BASIN INTO NORTHEAST UTAH AND
NORTHWESTERN COLORADO. THIS DRY AIR MASS WILL COMBINE WITH GUSTY
SOUTHWEST WINDS AHEAD OF AN APPROACHING COOL FRONT TO CREATE CRITICAL
FIRE WEATHER CONDITIONS BY EARLY THURSDAY AFTERNOON...LASTING INTO
THE MID EVENING HOURS. ALSO OF SOME CONCERN WILL BE A WIND SHIFT TO
THE NORTH ACROSS NORTHEAST UTAH AND EXTREME NORTHWEST COLORADO AS A
COOL FRONT BRIEFLY PUSHES IN BEHIND THE UPPER TROUGH TOMORROW
EVENING. DRY AIR WILL REMAIN IN PLACE FOR FRIDAY...BUT WINDS WILL BE
MUCH LIGHTER IN THE WAKE OF THE UPPER SYSTEM.
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING THURSDAY AFTERNOON AND EVENING FOR FIRE
WEATHER ZONES 200...202.
UT...RED FLAG WARNING THURSDAY AFTERNOON AND EVENING FOR FIRE
WEATHER ZONES 429...430...443...444.
&&
SHORT TERM...JAD/PF
LONG TERM....DP
AVIATION.....JAD
FIRE WEATHER...TGJTHazardous weather outlook, Aug 31, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED AUG 31 2011
COZ001>014-017>023-UTZ022>025-027>029-011248-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED AUG 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SOME ISOLATED SHOWERS AND STORMS POSSIBLE TODAY...MAINLY OVER HIGHER
TERRAIN. WINDS WILL ALSO PICK UP THIS AFTERNOON GUSTING UP TO 30
MPH FOR AREAS NORTH OF INTERSTATE 70 THOUGH AREAS SOUTH WILL SEE
SOME STRONGER WINDS TOO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ANOTHER ROUND OF MAINLY DIURNAL SHOWERS AND THUNDERSTORMS WILL
DEVELOP ON THURSDAY...FAVORING THE SOUTH. ISOLATED STORMS MAY PRODUCE
GUSTY WINDS...BRIEF HEAVY RAIN AND SMALL HAIL. IN ADDITION STRONG
SOUTHWEST WINDS AND DRIER AIR MOVING OVER THE NORTHWEST CORNER MAY
COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THURSDAY
AFTERNOON. THEN A DRYING TREND WILL RESULT IN A DOWNTURN IN THE
CONVECTIVE ACTIVITY FRIDAY THROUGH SUNDAY. MOISTURE WILL AGAIN STREAM
INTO THE AREA FROM THE SOUTH ON MONDAY FOR AN INCREASED CHANCE OF
MAINLY LATE DAY SHOWERS AND THUNDERSTORMS THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Drought, Northwestern San Juan Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the extreme eastern portion of the area.
Drought, Southwestern San Juan Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Abnormally dry to moderate drought conditions persisted across portions of the area.
Drought, Four Corners / Upper Dolores River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area.
Drought, Animas River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area.
Drought, San Juan River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Abnormally dry to moderate drought conditions persisted.
Drought, West Elk and Sawatch Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the southeast corner of the area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, September 1 to 3, 20111 death · 15 injured · 29 events
- Drought in Georgia, September 1 to 30, 2011$100 million · 88 events
- Drought in Texas, September 1 to 30, 2011$100 million · 24 events
- Drought in Texas, September 1 to 30, 2011$1.3 million · 46 events
- Drought in Kansas, September 1 to 30, 2011$2.4 million · 23 events
- Flooding in Iowa, September 1 to 28, 2011$3.1 million · 4 events
- Flooding in Nebraska, September 1 to 30, 2011$1.6 million · 9 events
- Drought in Oklahoma, September 1 to 30, 201148 events
- Drought in Missouri, September 1 to 30, 2011$35,000 · 11 events
- Drought in New Mexico, September 1 to 30, 201136 events
- Drought in Texas, September 1 to 30, 201133 events
- Drought in Georgia, September 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357964, 357966, 357967, 357968, 357969, 358133.